Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Dodge City, KS

April 23, 2008Ford County, Gray County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2008, 9:18 AM CDT for Ford County, Gray County, Meade County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 9:18 AM CDT (14:18 UTC)
Expired
Apr 23, 2008, 9:48 AM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 9:20 AM CDTHAIL 0.885 Nnw Fowler, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 231418
SVRDDC
KSC057-069-119-231500-
/O.NEW.KDDC.SV.W.0015.080423T1418Z-080423T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
918 AM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS.
  SOUTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1000 AM CDT

* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FOWLER...MOVING NORTH AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOWLER...
  THE HAGGARD ELEV...
  ENSIGN...
  RURAL RESIDENCES OF NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND
  SOUTHWESTERN FORD COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL UP TO 
GOLFBALL SIZE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTHEASTERN MEADE
COUNTY.

LAT...LON 3777 10031 3772 9994 3738 10016 3740 10033
TIME...MOT...LOC 1418Z 188DEG 27KT 3745 10020

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 231436
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 AM CDT WED APR 23 2008

KSC119-231446-
/O.CAN.KDDC.SV.W.0015.000000T0000Z-080423T1500Z/
MEADE KS-
936 AM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE COUNTY IS
CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN KANSAS.

LAT...LON 3753 10032 3754 10032 3755 10034 3756 10032
      3767 10032 3777 10031 3772 9994 3750 10014
TIME...MOT...LOC 1436Z 188DEG 27KT 3758 10018

$$

KSC057-069-231500-
/O.CON.KDDC.SV.W.0015.000000T0000Z-080423T1500Z/
GRAY KS-FORD KS-
936 AM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR WEST CENTRAL FORD AND EAST CENTRAL GRAY COUNTIES...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ENSIGN...MOVING NORTH
AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  THE HAGGARD ELEV...
  ENSIGN...
  RURAL RESIDENCES OF EASTERN GRAY AND WESTERN FORD COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN KANSAS.

LAT...LON 3753 10032 3754 10032 3755 10034 3756 10032
      3767 10032 3777 10031 3772 9994 3750 10014
TIME...MOT...LOC 1436Z 188DEG 27KT 3758 10018

$$

UMSCHEID
000 
WWUS53 KDDC 231448
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 AM CDT WED APR 23 2008

KSC057-069-231458-
/O.CAN.KDDC.SV.W.0015.000000T0000Z-080423T1500Z/
GRAY KS-FORD KS-
948 AM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FORD AND EAST
CENTRAL GRAY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN GRAY AND WESTERN FORD COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR SOUTHWESTERN KANSAS.

LAT...LON 3753 10032 3754 10032 3755 10034 3756 10032
      3767 10032 3777 10031 3772 9994 3750 10014
TIME...MOT...LOC 1448Z 179DEG 27KT 3764 10022

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:26 AM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 23, 3:26 AM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT WED APR 23 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE HIGH TEMPS TODAY, AREAS OF FOG, AND
CHANCES FOR THUNDERSTORMS.

A SOUTHERN BRANCH SHORTWAVE TROUGH WILL EJECT NORTHEASTWARD FROM NEW
MEXICO INTO WESTERN KANSAS AND OKLAHOMA TODAY BRING A CHANCE FOR
THUNDERSTORMS. NOT ALOT OF GROUND HEATING IS EXPECTED SO CAPE
FORECAST ONLY AROUND 1000 J/KG AND THIS COULD LIMIT THE SEVERE
THREAT. BUT A FEW LARGE HAILERS STILL POSSIBLE. HIGHS TODAY WILL
AUGMENTED BY HOW MUCH CLOUD REMAINS AFTER MORNING STRATUS AND
POSSIBLE FOG. MET GUIDANCE IS THE COOLEST FOR HIGHS TODAY AROUND 67
WITH FWC LOOKING WAY TOO WARM AND AROUND 78, UNLESS LOTS OF SUNSHINE
BREAKS OUT. WILL TREND TOWARD COOLER MET GUIDANCE OF AROUND 70 TO
MID 70S WEST. QPF IS FORECAST TO RUN ON AVERAGE FROM .10 TO .40 WITH
THE SREF ONLY SHOWING AROUND .15 INCHES OF RAINFALL TOTAL.

AS THE SHORTWAVE TROUGH MOVES EAST OF DODGE CITY BY AROUND 7PM
TONIGHT, ANY THUNDERSTORMS SHOULD END BY MIDNIGHT. STRATUS IS
FORECAST TOO AGAIN DEVELOP OVERNIGHT AND LOWS SHOULD STAY VERY MILD
IN THE LOW TO MID 50S NORTH AND WEST TO LOWER 60S SOUTHEAST.

ON THURSDAY A WARM FRONT IS FORECAST TO MOVE INTO THE CENTRAL CWA
WITH CLEARING SKIES WEST AND WARMING TEMPS INTO THE MID 80S WEST. AN
UNSTABLE ATMOSPHERE CONTINUES IN THE EAST CWA WITH HIGHER DEWPOINTS
AND WILL CONTINUE THE SMALL POP EAST IN CASE SOMETHING DEVELOPS AND
POSSIBLY INTO THURSDAY NIGHT.

A STRONG COLD FRONT WILL BRING GOOD NORTHWEST WINDS ON THURSDAY
NIGHT WITH MOSTLY CLEAR SKIES. MODELS SUGGEST AN MCS UP IN FAR
NORTHWESTERN KANSAS AND NEBRASKA BUT DRY INTO SOUTHWEST KANSAS. THE
COLD FRONT SHOULD COME THROUGH AROUND MIDNIGHT WITH NORTHWEST WINDS
OF 20 TO 30 MPH. OVERNIGHT LOWS IN THE MID TO UPPER 40S WEST TO MID
50S SOUTHEAST LOOK GOOD.

DAYS 3-7...

MEDIUM RANGE MODELS IN BETTER AGREEMENT TONIGHT.  ONE SHORTWAVE
TROUGH WILL MOVE THROUGH THE PLAINS ON FRIDAY, WITH THE SFC FRONT
MOVING BY IN THE MORNING AND HIGH PRESSURE BUILDING IN.  GOING
FORECAST HAD DRYING TREND, AND SAW LITTLE REASON TO CHANGE THIS.  ON
SATURDAY, ALL THE MODELS BRING ANOTHER SHORTWAVE TROUGH INTO THE
PLAINS, WITH A DECENT SFC LOW DEVELOPING AND A FRONT PUSHING DOWN.
BOTH THE GFS AND ECMWF SPIT OUT SOME PRECIP WITH THIS FRONT SATURDAY
NIGHT, AND THE ENSEMBLES HAVE DECENT PROBABILITIES.  BUMPED UP POPS
JUST A TAD IN NORTH AND EAST.  AFTER THE FRONT PASSES, 850MB TEMPS
WILL GET DOWN INTO THE SINGLE DIGITS ON SUNDAY IN OUR EASTERN
COUNTIES, SO BUMPED DOWN HIGHS A COUPLE OF DEGREES.  CONDITIONS
SHOULD BECOME DRIER AND WARMER EARLY NEXT WEEK AS THE UPPER TROUGH
MOVES EAST AND WE GET WEAK RIDGING/ZONAL FLOW BETWEEN SYSTEMS.
MINOR TWEAKS ELSEWHERE IN THE FORECAST.

.AVIATION...

EASTERLY FLOW CONTINUES TO BRING MOISTURE INTO WESTERN KS, ALTHOUGH
NOT QUITE AS FAST AS PREVIOUSLY EXPECTED.  IFR AND LOWER CEILINGS
AND VIS SHOULD ARRIVE SHORTLY BEFORE 12Z, ABOUT 2-3 HRS SLOWER THAN
PREVIOUS FORECASTS.  SOME OF THE STRATUS WILL START MIXING OUT BY
AFTERNOON, BUT THERE COULD BE SOME LIMITATIONS TO CEILINGS AND VIS
AS SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN.  TS ACTIVITY WILL
MOVE EASTWARD THROUGHOUT WEDNESDAY NIGHT BUT STRATUS WILL AGAIN FORM
BY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  58  82  49 /  50  40  20  20
GCK  72  56  83  45 /  40  30  20  20
EHA  76  52  84  45 /  40  30  10  10
LBL  75  56  84  48 /  50  40  10  10
HYS  71  57  79  46 /  50  40  20  30
P28  72  62  81  54 /  60  40  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/26
Hazardous weather outlook, Apr 23, 3:46 AM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 AM CDT WED APR 23 2008

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 AM CDT WED APR 23 2008 /246 AM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHEASTWARD FROM NEW MEXICO
INTO SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. GOOD MOISTURE WILL
CONTINUE TO BE DRAWN NORTHWARD INTO WESTERN KANSAS. THIS WILL GIVE
A CHANCE FOR THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE WITH LARGE
HAIL. THE STORMS ARE THEN EXPECTED TO END FROM WEST TO EAST BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS BY THURSDAY AFTERNOON AS
A WARM FRONT MOVES INTO SOUTH CENTRAL KANSAS...MAINLY EAST OF AN
ASHLAND TO DIGHTON LINE. SOME OF THESE COULD ALSO BECOME SEVERE WITH
LARGE HAIL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY
NIGHT...HOWEVER IT IS TOO EARLY TO TELL IF THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND
TONIGHT...HOWEVER PLEASE RELAY ANY REPORTS OF LARGE HAIL OR OTHER
SEVERE WEATHER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Apr 23, 8:44 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HAIL             5 E CENTERVIEW          37.79N 99.18W
04/23/2008  E0.88 INCH       EDWARDS            KS   PUBLIC

&&

01
Local storm report, Apr 23, 8:59 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             6 SE MEADE              37.22N 100.26W
04/23/2008  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

&&

01
Local storm report, Apr 23, 9:08 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HAIL             4 ENE FELLSBURG         37.83N 99.11W
04/23/2008  E0.75 INCH       EDWARDS            KS   PUBLIC

&&

01
Local storm report, Apr 23, 9:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HAIL             4 SSW FOWLER            37.33N 100.22W
04/23/2008  E1.75 INCH       MEADE              KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:27 AM CDTSevere Thunderstorm WarningDDCEdwards, Stafford33 min
Apr 23, 8:46 AM CDTSevere Thunderstorm WarningDDCClark, Meade44 min
Apr 23, 9:22 AM CDTSpecial Weather StatementDDCStafford38 min
Apr 23, 9:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade47 min
Apr 23, 10:37 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt38 min
Apr 23, 10:58 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa32 min
Apr 23, 11:09 AM CDTSpecial Weather StatementDDCFord36 min
Apr 23, 11:14 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Apr 23, 11:57 AM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman29 min
Apr 23, 12:05 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford27 min
Apr 23, 2:55 PM CDTSpecial Weather StatementDDCSeward50 min
Apr 23, 3:04 PM CDTSevere Thunderstorm WarningDDCGray, Haskell32 min
Apr 23, 3:31 PM CDTSpecial Weather StatementDDCFinney44 min
Apr 23, 4:05 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens40 min
Apr 23, 4:41 PM CDTSpecial Weather StatementDDCGrant34 min
Apr 23, 5:16 PM CDTSpecial Weather StatementDDCKearny29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.